Virginia, 2024

Flood in Virginia, July 18, 2024

July 18, 2024 · NWS MRX · 1 event in 1 county or zone

A humid airmass and a stationary front draped over the area contributed to localized flash flooding near Pound.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A humid airmass and a stationary front draped over the area contributed to localized flash flooding near Pound.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 6:14 AM EST, 26 minutes earlier.

Area forecast discussion, Jul 18, 6:14 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 AM EDT Thu Jul 18 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 313 AM EDT Thu Jul 18 2024

Key Messages:

1. Light to moderate showers with a low chance of a rumble of
thunder or two this morning. Best chances generally north if I-40.
Additional scattered showers and storms this afternoon.

2. Temperatures will trend seasonally cool this afternoon.

Discussion:

SPC mesoanalysis suggest we remain under the periphery of the right
entrance region of a jet atop the southern Great Lakes & Ohio
Valley. Associated upper level divergence is aiding in sustaining
weak convection across portions of KY and TN. With the loss of
daytime heating and the atmosphere gradually stabilizing, lightning
has been rather sparse with decreasing precip efficiency over the
last hour. Main impacts through the morning hours will be light rain
with some patchy steam fog, but dense fog is not generally expected
due to poor radiational cooling conditions.

A weak surface boundary currently located from Memphis northeastward
into Ohio will progress through the forecast area late morning into
mid-day. This frontal forcing and increased troughing influence will
promote additional convective initiation this afternoon, though this
may be more focused to areas south and east of Interstates 40 & 81
depending on the exact timing of the frontal passage. The veering of
winds to the north will usher in cooler and drier air. RAP soundings
suggest MLCAPE will be close to 1000J/kg with DCAPE generally less
than 800 J/kg, thus, the chance for any stronger storms seems less
favorable this afternoon. SPC has clipped our northeastern areas in
a marginal risk likely do to enhanced effective shear(20-25kts)
closer to jet influence. With the downward trend in energy relative
to this past afternoon, have opted to utilize low probability
wording in the HWO. Precip chances come to an end for the overnight
with continued trends of seasonally cool temperatures.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 313 AM EDT Thu Jul 18 2024

Key Messages:

1. A welcome and unsettled pattern will persist through the long
term with daily chances for showers and storms.

2. Slightly below normal temperatures are expected through the
extended.

Discussion:

A cold front will be to our south to begin the period. Then,
moisture begins to spread north back into our area on Friday as a
shortwave moves northeast through Mississippi. Our best chances for
precip will come during the afternoon hours, as peak heating and
increasing moisture coincide. However, the best chances for precip
will be across our southern areas, closer to the cold front. With
lesser chances across Northeast TN and southwest VA. The cold front
will then transition to a warm frontal boundary and will lift north
into our area on Saturday. With increased forcing from the
shortwave, frontal boundary, and additional moisture, Saturday will
be another good opportunity for widespread showers and storms. The
warm front will be slow to move north and will remain situated along
the TN/KY line for Sunday. This will once again provide another
great opportunity to receive additional much needed rainfall.

POPs remain elevated Monday through Thursday as moisture continues
to stream in from the Gulf. This is due to the Bermuda high across
the Atlantic and general troughiness to our west. Both GFS and ECMWF
ens guidance continues to show PWAT values in the 75th to 90th
percentile through this timeframe, which is large contributor to the
elevated POPs.

&&

.AVIATION...
(12Z TAFS)
Issued at 709 AM EDT Thu Jul 18 2024

Expect MVFR cigs present at TRI to hang on through the morning,
but should lift as additional scattered showers and storms develop
along and behind a front this afternoon. Low confidence in direct
impacts due to expected coverage so TAFs simply mention vicinity
thunder for the time being. Light winds will also veer more
northerly following the fropa. Guidance hits TRI pretty hard with
fog tonight but low confidence at this point.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  70  85  70 /  60  20  60  60
Knoxville McGhee Tyson Airport, TN  84  68  85  70 /  60  20  60  70
Oak Ridge, TN                       84  66  85  68 /  50  10  50  60
Tri Cities Airport, TN              80  63  85  67 /  60  10  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...KRS
AVIATION...KRS
Hazardous weather outlook, Jul 18, 2:18 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 AM EDT Thu Jul 18 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
318 AM EDT Thu Jul 18 2024 /218 AM CDT Thu Jul 18 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Jul 18, 6:40 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
740 AM EDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     Flood            1 WNW Pound             37.13N 82.62W
07/18/2024                   Wise               VA   911 Call Center

            Water over portions of Orby Cantrell
            Highway.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wise

When
July 18, 6:40 AM EST to 7:45 AM EST
Where
Wise County, 1 mi N of Pound to 0.5 mi NNW of Pound
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.145, -82.620

Portions of the Orby Cantrell Hwy were covered with water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205504.